Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2016, 8:15 PM CDT for Gaines County, Texas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 8:15 PM CDT (01:15 UTC)
- Expired
- May 21, 2016, 8:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:17 PM CDT | HAIL 2 | 7 S Seagraves, TX | |
| May 21, 8:20 PM CDT | TSTM WND DMG | 2 E Seagraves, TX | SEVERALIRRIGATION PIVOTS OVERTURNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
046
WUUS54 KMAF 220115
SVRMAF
TXC165-220145-
/O.NEW.KMAF.SV.W.0068.160522T0115Z-160522T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GAINES COUNTY IN WESTERN TEXAS...
* UNTIL 845 PM CDT
* AT 814 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEAGRAVES...
MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...SPOTTER REPORT OF LARGE HAIL AND DAMAGING WINDS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SEAGRAVES...ASHMORE...LOOP...FAIRVIEW IN GAINES COUNTY AND SEAGRAVES
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3269 10254 3278 10263 3296 10260 3296 10222
TIME...MOT...LOC 0114Z 218DEG 32KT 3286 10253
HAIL...1.75IN
WIND...60MPH
$$
102 follow-up statements
971
WWUS54 KMAF 220128
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT SAT MAY 21 2016
TXC165-220145-
/O.CON.KMAF.SV.W.0068.000000T0000Z-160522T0145Z/
GAINES TX-
828 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN GAINES COUNTY...
AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOOP...OR 7
MILES EAST OF SEAGRAVES...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASHMORE AND LOOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3277 10246 3282 10257 3296 10253 3296 10222
TIME...MOT...LOC 0128Z 227DEG 26KT 3293 10243
HAIL...1.25IN
WIND...60MPH
$$
10081
WWUS54 KMAF 220140
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT SAT MAY 21 2016
TXC165-220150-
/O.EXP.KMAF.SV.W.0068.000000T0000Z-160522T0145Z/
GAINES TX-
840 PM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GAINES COUNTY
WILL EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3277 10246 3282 10257 3296 10253 3296 10222
TIME...MOT...LOC 0138Z 218DEG 32KT 3293 10243
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:26 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 21, 6:26 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT SAT MAY 21 2016
.AVIATION...
00Z TAF issuance
VFR conditions continue across the terminals with a thunderstorm
currently affecting KINK. Storms will continue in this area for
the next hour or so. These storms may head toward KHOB so will
amend if needed. Expect MVFR cigs to develop overnight at KMAF,
KHOB and possibly further west. Low clouds will begin to break by
late morning with VFR conditions returning.
&&
.PREV DISCUSSION... /issued 250 PM CDT SAT MAY 21 2016/
DISCUSSION...
WV imagery shows West Texas and Southeast New Mexico sitting under
an upper-lvl ridge between two systems, one over the Great lakes
region, and the other over eastern OR. Sfc observations show
return flow has backed a weak dryline up against the mountains,
w/dewpoints in the 50s as far west as KROW-KCNM-KMRF-KPRS. East of
the dryline, sfc analysis shows a ridge of cape in excess of
3000J/kg extending from LBBB-K6R6, w/radar showing convection
developing over the Davis Mtns. Coupled w/a shortwave in WV imagery
approaching thru Chihuahua, things could get somewhat busy shortly.
W/mid-lvl LR's in excess of 7C/km over the northern half of the CWA,
dcapes in excess of 1000J/kg throughout, and deep lyr shear of 35-
45kts, large hail/damaging winds will be possible w/the stronger
storms. However, forecast soundings develop impressive helicities
after 00Z, w/LCLs 1500-2500' AGL, so an isolated tornado cannot be
ruled out. We'd insert a svr mention into the grids, but would
rather reserve that for Sunday, in which the dryline will be a
little sharper/further east, and parameters mentioned above a bit
more favorable for severe wx than today's. W/the dryline further
east on Sunday, this will result in critical fire wx conditions in
some areas west of the dryline, and we've put the Guadalupes into a
Fire Wx Watch as a result. Monday, continued leeside troughing/sw
flow will push the dryline even further east, where it will remain
on the eastern fringes of the CWA thru the rest of the week,
favoring slight chances of convection each day there. Longer range
models hint at more widespread convection possibly Thursday or so,
when a trough is forecast to pass north of the region.
Otherwise, temps should remain above normal for the most of the week,
coming back to near-normal in the extended as the aforementioned
trough approaches and thicknesses fall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 87 71 94 / 30 40 30 20
Carlsbad 62 94 61 95 / 10 10 10 10
Dryden 72 86 73 92 / 20 20 20 20
Fort Stockton 69 91 70 93 / 20 20 10 10
Guadalupe Pass 62 85 60 87 / 10 10 10 10
Hobbs 68 90 60 90 / 30 10 10 10
Marfa 54 85 50 86 / 20 10 10 10
Midland Intl Airport 70 88 71 95 / 30 30 20 20
Odessa 71 89 71 94 / 30 20 20 10
Wink 71 95 66 96 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Guadalupe Mountains.
&&
99/99/29Hazardous weather outlook, May 21, 12:51 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SAT MAY 21 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1251 PM CDT SAT MAY 21 2016 /1151 AM MDT SAT MAY 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO, THE PERMIAN BASIN, THE TRANS PECOS REGION, AND OVER PORTIONS OF THE BIG BEND. ISOLATED SEVERE STORMS THAT DEVELOP WILL BE CAPABLE TO PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY ACROSS MOST OF THE AREA ALONG AND EAST OF THE PECOS RIVER. STRONG TO SEVERE THUNDERSTORMS MONDAY ARE POSSIBLE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LIGHTNING EACH DAY. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THERE IS A POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHWEST PORTIONS OF THE PERMIAN BASIN LATER THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 21, 7:01 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 NW WINK 31.79N 103.19W
05/21/2016 M66 MPH WINKLER TX ASOS
REPORTED BY THE WINK ASOS
&&
CMRLocal storm report, May 21, 7:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E1.75 INCH GAINES TX LAW ENFORCEMENT
&&
CMRLocal storm report, May 21, 7:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E2.50 INCH GAINES TX FIRE DEPT/RESCUE
QUARTER SIZE TO TENNIS BALL SIZE HAIL.
&&
CMRSpecial weather statement, May 21, 8:03 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT SAT MAY 21 2016
NMZ034-TXZ050-060-220145-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-
803 PM CDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER AND WESTERN ANDREWS COUNTIES UNTIL 845 PM CDT/745 PM MDT/...
AT 803 PM CDT/703 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JAL...OR 19 MILES NORTH OF KERMIT...MOVING NORTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAL AND JAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3226 10266 3208 10298 3209 10306 3203 10306
3201 10309 3219 10335 3252 10300
TIME...MOT...LOC 0103Z 226DEG 16KT 3214 10311
29Local storm report, May 21, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 9 W SEMINOLE 32.72N 102.81W
05/21/2016 GAINES TX EMERGENCY MNGR
POWER POLES DOWN ON US 180
&&
CMRLocal storm report, May 21, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL SEMINOLE 32.72N 102.65W
05/21/2016 E1.75 INCH GAINES TX EMERGENCY MNGR
NUMEROUS HOUSE AND AUTO WINDOWS BROKEN DUE TO HAIL.
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| May 21, 8:03 PM CDT | Special Weather Statement | MAF | Andrews | 42 min |
| May 21, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 46 min |
| May 21, 9:01 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 21, 9:52 PM CDT | Special Weather Statement | MAF | Gaines | 38 min |
| May 22, 12:17 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 28 min |
| May 22, 3:30 AM CDT | Fire Weather Watch | MAF | 25 hr | |
| May 22, 3:30 AM CDT | Red Flag Warning | MAF | 19 hr | |
| May 22, 4:05 PM CDT | Special Weather Statement | MAF | Martin | 40 min |
| May 22, 4:44 PM CDT | Special Weather Statement | MAF | Borden, Dawson | 46 min |
| May 22, 4:49 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 41 min |
| May 22, 5:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 36 min |
| May 22, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 48 min |
| May 22, 5:51 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| May 22, 6:07 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 38 min |
| May 22, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 22, 6:22 PM CDT | Tornado Warning | MAF | Howard | 23 min |
| May 22, 6:25 PM CDT | Special Weather Statement | MAF | 50 min | |
| May 22, 6:35 PM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| May 22, 6:44 PM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.